The juice and tonic combo that could cause ‘serious heart issues’
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Grapefruit juice has long been enjoyed for its sensory properties and low-calorie profile. Its popularity, however, was dented after scientists discovered it could have deleterious interactions with an extensive list of drugs. Some studies have suggested the fruit may also interact dangerously with tonic water when consumed by certain people.
The main problem with grapefruit is that it inhibits the enzyme CYP3A4, which metabolises more than 65 percent of all drugs.
“A considerable number of drugs are affected, but the most important causes of concern are probably some of the statins, extensively prescribed as cholesterol reducers,” explains Science Direct.
According to various bodies of research, mixing grapefruit with tonic water containing quinine – a naturally occurring substance – may spur similar effects.
“People who have a heart rhythm disorder should avoid taking grapefruit juice and tonic water together. That combination might worsen some heart conditions,” cautions Medline Plus.
“Also, don’t drink red wine and grapefruit juice together if you take any medications. This combination can make grapefruit juice interact with medications even more.”
Science Direct explains that the tonic and grapefruit combination is dangerous because the juice may inhibit enzymes responsible for the metabolism of quinine.
Thus, the concomitant use of grapefruit juice with quinine may increase concentrations of the nutrient in the blood, and increase the risk of quinine side effects.
In 2003, the American Journal of Medicine highlighted the risk in a report titled “Grapefruit and tonic: a deadly combination in a patient with the long QT syndrome”.
This was the case for one 31-year-old with long QT syndrome who drank excessive amounts of tonic water containing quinine alongside grapefruit juice.
The patient was admitted to the hospital with torsade de pointes, a specific type of abnormal heart rhythm that can lead to sudden cardiac arrest.
Within two days of discontinuing the drink, the patient’s heart rhythm stabilised.
The authors of the case suggested that the heart rhythm problems may have been triggered by the interaction of quinine with grapefruit juice.
What is Long QT Syndrome?
According to the Mayo Clinic, Long QT syndrome is defined as a heart signalling disorder that triggers rapid and chaotic heartbeats.
The condition is thought to be passed down by faulty genes inherited by parents, but the NHS states that certain medicines like antibiotics may trigger the condition too.
“Drug-induced long QT syndrome tends to only affect people who already have a tendency to develop the condition.” explains the NHS.
Because grapefruit juice can affect electrical currents in the heart, it may be prudent to avoid mixing the drink with certain supplements too.
“Taking grapefruit with other supplements with similar effects might increase the risk for a serious heart issue,” explains MedlinePlus.
“Examples of supplements with these effects include bitter orange, ephedra, iboga and pan ginseng.”
Because drug interactions with the grapefruit are well documented, it may be worth consulting a healthcare provider if you take medication.
Source: Read Full Article